A mathematical model of drug transport in human breast cancer

Jan Lankelma, Rafael Fernández Luque, Henk Dekker, Wim Schinkel, Herbert M. Pinedo

Research output: Contribution to journalArticle

Abstract

A mathematical model of drug transport in tissue has been developed on the basis of a clinical study of patients with breast cancer, treated with the drug doxorubicin and of drug transport experiments using cultured human breast cancer cells. The clinical study revealed doxorubicin gradients in tumor islets of densely packed cancer cells. The mathematical model allows simultaneous drug transport through the cellular network (transcellular pathway), through the intercellular interstitium (paracellular pathway), and across the boundary between the two networks. The effective diffusion coefficient of the interstitial network is found to be much higher than that of the cellular network, in spite of the fact that the interstitium thickness is only 20-40 nm. The model simulations can be made to fit the results of the clinical study. A long-continued simulation (40 days) of drug transport into a spherical islet with a radius of 150 μm, after a bolus injection of doxorubicin, reveals that the maximum average drug concentration at the islet centre is only reached after 224 h, while it decreases by a factor 15 from the boundary to the centre of the islet. The area under the curve in a plot of the average drug concentration versus time only decreases by 10% from the boundary to the centre of the islet. (C) 2000 Academic Press.

Original languageEnglish (US)
Pages (from-to)149-161
Number of pages13
JournalMicrovascular Research
Volume59
Issue number1
DOIs
StatePublished - Jan 2000
Externally publishedYes

    Fingerprint

Keywords

  • Breast cancer
  • Computer simulation
  • Doxorubicin
  • Drug delivery
  • Drug transport
  • Mathematical modeling
  • Tumor tissue

ASJC Scopus subject areas

  • Biochemistry
  • Cardiology and Cardiovascular Medicine

Cite this

Lankelma, J., Fernández Luque, R., Dekker, H., Schinkel, W., & Pinedo, H. M. (2000). A mathematical model of drug transport in human breast cancer. Microvascular Research, 59(1), 149-161. https://doi.org/10.1006/mvre.1999.2218